Illinois, 2007

Drought in Illinois, September 1 to 30, 2007

September 1 to 30, 2007 · NWS ILX · 3 events in 3 counties and zones

Severe drought conditions developed across much of southeast Illinois during September 2007. While precipitation levels were below normal for much of the year, the combination of extended precipitation deficits and unseasonably hot conditions in August and much of September started to impact crop health.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Severe drought conditions developed across much of southeast Illinois during September 2007. While precipitation levels were below normal for much of the year, the combination of extended precipitation deficits and unseasonably hot conditions in August and much of September started to impact crop health. The severe drought conditions extended into October 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1145 PM CDT FRI AUG 31 2007

.DISCUSSION...
ISSUED 855 PM CDT FRI AUG 31 2007

COOL/DRY HIGH PRESSURE CENTERED OVER THE GREAT LAKES CONTINUES TO
DOMINATE THE WEATHER ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS
EVENING. THIS SUGGESTS MINIMAL CHANGE OVERNIGHT FROM THE CONDITIONS
SEEN LAST NIGHT. OVERNIGHT LOW TEMPERATURES MAY BE A DEGREE OR TWO
COOLER DUE TO A SLIGHTLY DRIER AIRMASS AND COOLER DAYTIME HIGHS
THIS AFTERNOON.

GOING FORECAST IS IN GOOD SHAPE. WILL MAKE MINOR TWEAKS TO GRIDS
PER THE LATEST TRENDS...BUT A ZONE UPDATE WILL NOT BE NEEDED.

BAK
&&

.AVIATION...
ISSUED 1145 PM CDT FRI AUG 31 2007

HIGH PRESSURE CENTERED OVER THE GREAT LAKES WILL PROVIDE QUIET
CONDITIONS THROUGH THE 06Z TAF PERIOD. WINDS EXPECTED TO REMAIN
EASTERLY GIVEN OUR PROXIMITY TO THE SOUTH OF THE HIGH PRESSURE
CENTER. A WEAK PRESSURE GRADIENT WILL KEEP WINDS AT OR BELOW 10
KNOTS. THE DRY AIRMASS ASSOCIATED WITH THE HIGH WILL KEEP CLOUDS
FEW AND FAR BETWEEN...SO WILL CARRY PREDOMINANTLY CLEAR SKIES
THROUGHOUT TAF VALID TIME.

BAK
&&

.PREV DISCUSSION...
ISSUED 205 PM CDT FRI AUG 31 2007

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
QUIET WEATHER TO HOLD ACRS THE REGION THROUGH THE PERIOD AS HIGH
PRESSURE...CURRENTLY OVER NW ILLINOIS...DRIFTS SLOWLY TO THE EAST
OVER THE WEEKEND. NO REAL MODEL PREFERENCES SEEN WITH THE 12Z RUN
WITH THE ONLY FCST CHALLENGE BEING TEMPERATURES THRU THE WEEKEND
WITH RATHER LARGE DIURNAL SWINGS EXPECTED AS RELATIVELY DRY AIR
MASS REMAINS IN PLACE. CLEAR SKIES AND LIGHT WINDS AGAIN TONIGHT
SHOULD ALLOW FOR OPTIMAL RADIATIONAL COOLING WITH FCST LOWS AT OR
JUST BELOW GUID VALUES. 850 TEMPS WARM A COUPLE OF DEGREES ON
SATURDAY WHICH SHOULD TRANSLATE TO AFTN HIGHS IN THE LOWER TO
MIDDLE 80S. NEXT SHORTWAVE TO PASS WELL NORTH OF THE MIDWEST ON
SUNDAY WHICH SHOULD DRAG A FRONTAL BOUNDARY ACRS THE LOWER LAKES
SUNDAY NIGHT INTO MONDAY. WITH BEST FORCING ACRS S-CNTRL CANADA
AND MOISTURE QUITE LIMITED ACRS THE MIDWEST...NOT MUCH CHANCE FOR
ANY RAIN IN OUR AREA WITH THIS FEATURE. MODELS CONTINUE TO SHOW
A VERY SLOW TREND UPWARD WITH 850 TEMPS AS WE HEAD INTO EARLY
NEXT WEEK WHICH WILL HELP PUSH AFTN HIGHS WITHIN A FEW DEGREES
OF 90.

LONG TERM...TUESDAY THROUGH FRIDAY
STILL QUITE A BIT OF SPREAD WITH THE UPPER PATTERN FOR THE SECOND
HALF OF THE PERIOD AS A TROF PROGRESSES EAST ACRS THE ROCKIES LATE
WED INTO THURSDAY WITH MODELS SHOWING VARYING RATES OF SPEED WITH
FEATURE. MODELS HAVE BEEN TRENDING TOO FAST WITH THESE SHORTWAVES
PUSHING ACRS THE NRN TIER OF STATES ALL SUMMER LONG SO WL TEND TO
SIDE WITH THE SLOWER CANADIAN GLOBAL MODEL VERSUS THE OPERATIONAL
GFS WHICH IS SHOWING ITS USUAL FEEDBACK PROBLEMS OUT IN TIME. THIS
WOULD BRING A FRONT INTO CENTRAL ILLINOIS FRIDAY MORNING WITH
INCREASING POPS STARTING ON THU AND ENDING FROM NW TO SE DURING
THE DAY FRIDAY AS THE FRONT SHIFTS OFF TO OUR EAST. WARMEST DAY
APPEARS TO BE ON WEDNESDAY IN ADVANCE OF THE NRN STREAM WAVE AND
ATTENDANT COLD FRONT WITH MOST AREAS IN THE LOW TO MID 90S.

DEEPER MOISTURE PROFILES ASSOCIATED WITH CONVECTION ACRS ERN
TEXAS AND THE LOWER MISSISSIPPI VALLEY EARLY NEXT WEEK WILL BE
DRAWN NORTHWARD AHEAD OF THE SHORTWAVE AND SFC BNDRY ON THURSDAY
SUPPORTING THE INCREASING THREAT FOR THUNDERSTORMS ACRS OUR AREA.
TEMPS WILL START OUT AVERAGING WELL ABOVE NORMAL THE FIRST HALF OF
THE PERIOD WITH CLOUDS...PRECIP AND A FRONTAL PASSAGE BRINGING
TEMPS CLOSER TO NORMAL BY THE END OF THE WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 1:50 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT FRI AUG 31 2007

ILZ029>031-036-037-040-041-047-011100-
CASS-FULTON-MARSHALL-MASON-PEORIA-SCHUYLER-TAZEWELL-WOODFORD-
250 PM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER. THE RIVER STAGE
WILL SLOWLY FALL FROM HENRY TO PEORIA. THE RIVER IS EXPECTED TO
CREST THIS AFTERNOON AT HAVANA...WITH POINTS DOWNSTREAM FROM
HAVANA LIKE BEARDSTOWN CONTINUING TO SLOWLY RISE THROUGH SUNDAY.

NO OTHER HAZARDS ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ILLINOIS RIVER WILL CONTINUE ABOVE FLOOD STAGE FOR THE NEXT
SEVERAL DAYS. NO OTHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-038-042>046-048>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-STARK-
VERMILION-
250 PM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HUETTL/04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Lawrence

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Drought, Crawford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Other Federal Agency
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Drought, Richland

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Richland forecast zone
Reported by
Other Federal Agency
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57232, 57234, 57235.